Alabama, 2017

Damaging Winds in Alabama, July 7 to 8, 2017

July 7 to 8, 2017 · NWS TAE · 13 events in 4 counties and zones

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 7, 1:12 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 7, 1:12 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT Fri Jul 7 2017

.NEAR TERM [Through Tonight]...

The area will remain on the western edge of the surface ridge today
with its axis south of the area. A lee-side trough remains just
north of us. The 12Z KTAE sounding showed low to mid level
southwesterly flow, favorable for scattered sea-breeze-induced
convection. This is what we are seeing on radar this afternoon.
We'll see the convection develop slowly inland across our inland FL
zones. More isolated convection will occur across our northwestern
zones ahead of the trough. Isolated storms could linger into the
evening hours north of I-10 before dissipating. Another round of
isolated showers and storms will develop over the Gulf of Mexico
overnight and could come ashore before dawn along the panhandle
coast. It will be a typically muggy night with lows in the mid
70s.

.SHORT TERM [Saturday Through Sunday Night]...

An eastern CONUS trough will amplify a bit Saturday and Sunday as
a couple of shortwaves move through the Midwest. At the surface,
ridging will prevail locally with a cold front forecast to pull up
just short of the Tri-State region on Sunday. PoPs will be
slightly above normal over the weekend, driven by the seabreeze,
weak synoptic forcing, and possibly the front on Sunday. Afternoon
highs will be near the mid 90s on Saturday and closer to the lower
90s on Sunday.

.LONG TERM [Monday Through Friday]...

The eastern CONUS trough will retreat to the north beginning on
Monday, with deep layer ridging taking over through the end of
next week. The surface front will dissipate in place across the
Southeast as well. PoPs may still be slightly elevated on Monday
as the front dissipates nearby, with normal rain chances due to
the seabreezes expected for the remainder of the period. Highs
will gradually climb back through the middle 90s into the upper
90s by mid to late week.

&&

.AVIATION [Through 18Z Saturday]...

VFR conditions are forecast outside of thunderstorms. TLH will see
TS in and around the terminal early in this cycle. DHN may also get
some TS close to the terminal later this afternoon. Morning
convection over the Gulf of Mexico could get close to ECP by around
14Z Saturday.

&&

.MARINE...

Light winds and low seas will prevail for the next several days.
The only exceptions will slight afternoon wind and sea
enhancements in the seabreeze zone.

&&

.FIRE WEATHER...

No hazardous fire weather conditions are expected for the next
several days.

&&

.HYDROLOGY...

While storms will be a bit more numerous on Saturday and Sunday,
average 2-day totals should range between 1-2". Thereafter,
typical summertime storms and coverage are expected. Thus the
expected QPF over the weekend and the scattered nature of storms
through next week should preclude any river, urban, or rural
flooding concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  74  91  73 /  10  50  20  70  30
Panama City   79  88  78  87  79 /  20  50  40  50  30
Dothan        74  90  74  90  74 /  20  50  20  60  30
Albany        75  91  74  91  74 /  20  40  20  60  50
Valdosta      73  95  73  93  72 /  10  30  20  60  40
Cross City    75  92  74  90  73 /  20  20  20  40  20
Apalachicola  78  89  77  88  77 /  10  30  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Wool
MARINE...Harrigan
FIRE WEATHER...Fournier
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 7, 1:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 SSW LEON SINKS        30.28N 84.36W
07/07/2017                   WAKULLA            FL   911 CALL CENTER

            REPORT OF TREE DOWN ON THORNWOOD RD

&&

RH
Local storm report, Jul 7, 1:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 SSE CRAWFORDVILLE     30.16N 84.36W
07/07/2017                   WAKULLA            FL   911 CALL CENTER

            REPORT OF TREE DOWN ON HINES ST

&&

RH
Special weather statement, Jul 7, 1:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
242 PM CDT FRI JUL 7 2017

ALZ068-FLZ007-072015-
Geneva AL-North Walton FL-
242 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA AND NORTHWESTERN
WALTON COUNTIES UNTIL 315 PM CDT...

At 242 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 9 miles east of Florala, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Samson, Liberty, Gordon, Earlytown, Hacoda, Spears, Pera, Cluster
Springs, Gaskin, Sand Hill, Weeks, Sellersville, Lytle, Marl, Logan
Field Municipal A/P, Ganer, New Harmony, Lowery and Caney Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8627 3100 8619 3111 8619 3119 8614
      3113 8589 3099 8602 3099 8604 3097 8604
      3080 8620 3088 8634
TIME...MOT...LOC 1942Z 217DEG 23KT 3100 8617

ADL

The radar

The Eglin Afb radar (KEVX), 59 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 7, 1:55 PM CST
Where
Geneva County, 1.82 mi SW of Hacoda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.050, -86.180

Trees were blown down onto power lines resulting in power outages along Wedsel Road south of Julius Road.

Thunderstorm Wind, Dale

When
July 7, 3:33 PM CST
Where
Dale County, 1.77 mi E of Ariton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.601, -85.680

A tree and a power line were blown down on County Road 72 near Ariton.

Thunderstorm Wind, Henry

When
July 7, 4:18 PM CST
Where
Henry County, Abbeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.560, -85.250

Three trees were blown down around Abbeville including two on Highway 10.

Thunderstorm Wind, Coffee

When
July 8, 1:30 PM CST
Where
Coffee County, 1.18 mi W of Marvin Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.200, -86.000

A tree was blown down near Marvin Chapel.

Thunderstorm Wind, Dale

When
July 8, 2:10 PM CST
Where
Dale County, 1.5 mi NNE of Daleville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.300, -85.710

A tree was blown down onto a power line near Daleville.

Thunderstorm Wind, Dale

When
July 8, 2:12 PM CST
Where
Dale County, 1.38 mi N of Daleville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.300, -85.720

A tree was blown down onto a power line.

Thunderstorm Wind, Dale

When
July 8, 2:24 PM CST
Where
Dale County, 0.71 mi N of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.450, -85.638

A tree blew down onto a car on Tanyard Ave.

Thunderstorm Wind, Dale

When
July 8, 2:25 PM CST
Where
Dale County, 1.5 mi SSE of Dean Church Rd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -85.640

A tree was blown down onto Logan Road.

Thunderstorm Wind, Dale

When
July 8, 2:40 PM CST
Where
Dale County, 0.6 mi E of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.440, -85.630

A tree was blown down onto Matthew Ave.

Thunderstorm Wind, Henry

When
July 8, 2:55 PM CST
Where
Henry County, 2.02 mi ESE of Murphy Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -85.258

A tree was blown down on County Road 99.

Thunderstorm Wind, Henry

When
July 8, 3:07 PM CST
Where
Henry County, 2.51 mi SE of Abbeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -85.226

A tree was blown down on County Road 53.

Thunderstorm Wind, Henry

When
July 8, 3:07 PM CST
Where
Henry County, 1.05 mi NE of Abbeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.236

A power line was blown down on East Washington Street.

Thunderstorm Wind, Dale

When
July 8, 3:12 PM CST
Where
Dale County, Dale County Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.480, -85.630

A tree was blown down on E County Road 36.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707087, 707088, 707089, 707090, 707091, 707092, 707093, 707095, 707096, 707097, 707098, 707099, 707101.